Friday, March 28, 2014

Another cycle done

Today marks the end of another cycle of chemo for Logan.  While he doesn't get an extra break between cycles now, it is marked with another MRI to see what effect, if any, the chemo has had on his tumors.  This will happen next week and we likely won't discuss the results until the following week at his usual appointment. Just to recap, The first cycle of chemo (Carboplatin/Vincristine) ended with additional tumor growth.  The second cycle (Avastin/Irinotican) ended with all tumors shrinking.  We are obviously hoping for additional positive results.  
 
















video

Today's session was like many others.  We were treated to a show in the waiting room which Logan REALLY enjoyed dressing up and participating in.  As usual, the pharmacy took quite a while getting his chemo ready so he had lots of quality time in the art room.  His infusion ran as usual, ending in nausea and the new norm, vomiting (which started about 15 seconds after the below pictures were taken)
Nauseous Logan 
Nauseous Logan trying to smile
Overall, Logan has done really well this cycle.  He continued to gain weight and skyrocket in height.  He does an amazing job with port accesses and, if I recall correctly, only had two ER visits this cycle.  The newest effects, vomiting during/after his infusion, is something we will have to keep in check moving forward.  
Current Cycle- back on track and looking healthy
Last Cycle- underweight w/drooping eye



Friday, March 14, 2014

Nausea and Central Lines

Ipad while waiting for doctors
Another standard week at chemo.  Everything checked out fine. Minor concerns this week: 3 bloody noses since his last session (Platelet count came back fine), high heart rate during vitals check (came down later), nausea/vomiting at his last session (increased Benadryl premed). 

After decreasing his Benadryl pre-med last week resulted in some sickness issues, we decided to increase it again this week, however, not back to the original amount.  It helped and he got through the entire infusion without throwing up.  It was time to de-access him and the nurse did one final saline flush.  This is when he lost it.  It was not nearly as bad as the previous session but he was sick and looked pretty ill for several hours after.  Two theories on this illness: 1. the change in benadryl is interfering with his tolerance, 2. the chemo is building in his system and causing more side effects. My personal opinion (and hope) is that it is due to the change in Benadryl.  I guess we'll figure that out in the weeks to come. 


Sometimes in the clinic, whether you are trying to or not, you overhear details of the other kids treatment. Yesterday, my heart went out to the little girl we shared a pod with. This little girl, probably no more than 2 years old, was in clinic for treatment of Sickel Cell. She has a central line for easy access for medication and blood draws (similar to Logan's port but with the tube coming out of the chest.)  The doctors noticed that the cuff on the central line (the portion inside the body that holds the tube in place) was coming out and after about an hour of I can only assume pulling, pushing and otherwise fiddling with the tube, they decided that they needed to do surgery to replace the tube.  This meant that this little baby was being admitted overnight for IV medication in preparation for another surgery tomorrow to replace her central line. This is something that we are told in the beginning is a possibility. Lines get crimped, twisted, disconnected, infected, any number of things that could cause any one of these kids (including Logan) to have to get an additional surgery to correct the problem.  While it's not a MAJOR surgery in the grand scheme of things, it's just one more thing that these kids shouldn't have to go through at such an early and innocent age.  I'm praying for her this morning that everything goes well and for her parents to get some relief soon.


Resting at home after another long day

Monday, March 3, 2014

Nausea

Another Thursday, another chemo.  Arrival at the clinic was met with toys.  Lots of toys.  Yet again, a family organized a toy drive for the chemo kids and each kid coming through the clinic was able to pick a new toy.  Logan of course chose the loud robot/alien voice changer.  Great!

Most of the session was standard.  Checked out with the doctors, blood counts were ok, killed some downtime doing tricycle laps around the clinic, slept through a good portion of the infusion.  Typically toward the end of the infusion, Logan starts looking a little nauseous.  A couple of times we have seen him heave a little, but he has never actually thrown up during his infusion.  That is until today.  Logan spent the last 30 minutes or so of his infusion throwing up.  In true Logan spirit, he was not really upset by it and managed to get through the rest of the infusion without much of a fuss just a lot of throwing up.

Before leaving, they wanted to get the vomiting under control, so a dose of an additional anti-nausea medicine was given and it really seemed to help.  This medication has some pretty strong effects and some pretty strong side effects.  Within minutes, Logan was slurring his speech, falling over and pretty much just completely inebriated. Well into the evening he is stumbling around bumping into walls. We took a couple hours off eating (I may have sneaked a cupcake when he wasn't looking.. shhh) and eased back in with some easy to stomach options and a light dinner.

My theory behind the change in nausea level:  Logan gets benadryl before his infusion every session to prevent a common allergic reaction to the drugs.  Typically Logan has been knocked out cold and sleeps for the entire infusion session.  The last few weeks Logan has not actually fallen asleep and so we have seen the full effects of the Benadryl.  Logan enters a deep daze and is completely unresponsive during this time.  His color changes and his lips turn white.  He has crying fits but is unresponsive and unable to be comforted.  Frankly, it is scary to watch.  After talking to the doctors about it, we decided to reduce the amount of Benadryl in his pre-med.  In addition to preventing allergic reactions, Benadryl acts as an anti nausea drug.  I think without this additional precaution, Logan just couldn't handle it.  Back to the drawing board.

The only other thing we have seen this week was a bloody nose Sunday night.  It's likely to be a "normal" nosebleed as there are a lot of factors against him right now, cold weather, the need to constantly have his finger in his nose,etc.  But seeing as how it is a common side effect of his chemo, I'll definitely be keeping it in the back of my mind.  Neither of our boys have ever had nose bleeds before so it is a little out of the ordinary for us.

Logan has 2 more session before his next MRI.  I can't believe how quickly this cycle has gone by.  Hoping for a better next session and continued great results.